Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 24, 2020Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 24, 2020, 4:42 PM MDT for Flathead County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 4:42 PM MDT (22:42 UTC)
Expired
Jun 24, 2020, 5:18 PM MDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Flathead County, MT

The radar

The Missoula radar (KMSX), 141 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:00 PM MDTHAIL 1Hungry Horse, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KMSO 242242
SVRMSO
MTC029-242330-
/O.NEW.KMSO.SV.W.0005.200624T2242Z-200624T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
442 PM MDT Wed Jun 24 2020

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Central Flathead County in northwestern Montana...

* Until 530 PM MDT.

* At 442 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Columbia Falls, or 12 miles northeast of Evergreen, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pinnacle, Essex, Hungry Horse, Nyack, Martin City and Coram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4822 11405 4840 11415 4848 11354 4823 11343
TIME...MOT...LOC 2242Z 259DEG 32KT 4832 11404 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
149 
WWUS55 KMSO 242318
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
518 PM MDT Wed Jun 24 2020

MTC029-242328-
/O.CAN.KMSO.SV.W.0005.000000T0000Z-200624T2330Z/
Flathead MT-
518 PM MDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4822 11405 4840 11415 4848 11354 4823 11343
TIME...MOT...LOC 2317Z 259DEG 32KT 4838 11357 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:10 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 24, 2:10 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
210 PM MDT Wed Jun 24 2020

.DISCUSSION...Showers and thunderstorms are forming in central
Idaho and Western Montana. On satellite we can see a line of
clouds from southwest to northeast, and that is most likely our
weak cold front. As the afternoon heats up, thunderstorms are
expected to continue forming along this boundary. The most likely
areas to see thunderstorms will be south and east of Missoula,
including central Idaho. The atmosphere is unusually moist,
therefore the biggest threat will be brief heavy rain. However,
lightning, gusty winds, and small hail are also expected. Light
showers are possible through tomorrow morning.

Friday and Saturday are still on track to be warm and breezy. Some
clouds will form along ridges, but it is unlikely showers will
move into valleys until late Saturday.

Starting Saturday evening, light showers will form in northwest
Montana, which will signal a significant change in weather. A
closed low with origins in the Aleutian Islands will drop into
Eastern Washington on Sunday. This is a cool system, and
temperatures Sunday will be 10 to 15 degrees cooler than Saturday.
In addition, winds along the Continental Divide and in northwest
Montana will turn to the northeast late Sunday. This will allow
the system to tap into moist air east of the divide and pull it
across into Western Montana. Expect a multi-day high precipitation
event for most of Western Montana.

Backcountry users need to be prepared for cool and wet conditions.
Generally, snow levels are expected to be above 9000 feet.
However, on Tuesday in areas like the Whitefish Mountains, Swan
Mountains, Bob Marshall Wilderness, and Glacier National Park,
snow levels could drop as low as 8000 feet in heavier
precipitation.

Multi-day precipitation totals in the higher terrain of northwest
Montana will range from 2 to 3 inches, with a 30% chance both
Sunday and Monday of an inch or more each day. Valleys of W.
Montana will generally receive 0.50 to 0.75 of an inch, with
locations such as the Flathead, Swan, and Glacier National Park
receiving 0.75 to 1 inch. Central Idaho will generally receive
0.50 an inch in valleys to 1 inch in the higher terrain.

Late on Tuesday, the closed low will move off to the northeast,
and the model ensembles generally agree a cool trough will remain
over the Northern Rockies. Expect continued cool and unsettled
weather through the end of the week.

&&

.AVIATION... Showers and thunderstorms are have initiated across
the northern Rockies this afternoon. A weak cold front oriented
southwest to northeast is moving through terminal KMSO at 20Z, and
is expected to continue moving southeast through the evening.
Models have been consistently showing thunderstorms ahead of this
front with some weaker storms and showers behind it. The strongest
storms are expected to affect terminal KBTM after 00Z with
storms potentially in the area until 07Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 24, 3:20 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
320 PM MDT Wed Jun 24 2020

MTZ001-242200-
Kootenai/Cabinet Region MT-
320 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL FLATHEAD COUNTIES UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Libby, moving east at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln and west central Flathead Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4813 11536 4830 11542 4845 11480 4819 11470
TIME...MOT...LOC 2119Z 256DEG 22KT 4824 11528
Special weather statement, Jun 24, 3:50 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
350 PM MDT Wed Jun 24 2020

MTZ001>003-242245-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
350 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND SOUTH CENTRAL
FLATHEAD COUNTIES UNTIL 445 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Big Arm, or 13 miles west of Polson, moving east
at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Also, frequent cloud-to-ground lightning will threaten
boaters and those recreating along the shoreline of Flathead Lake.

Locations impacted include...
Flathead Lake, Polson, Woods Bay, Bigfork, Jette, Kings Point, Rocky
Point, Kerr, Big Arm, Turtle Lake, Proctor, Elmo, Finley Point,
Dayton, Lakeside, Rollins and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Lightning will be a significant threat for boaters on Flathead Lake.
Get out of the water and seek shelter until at least 30 minutes
after lightning has ended.

&&

LAT...LON 4763 11451 4780 11460 4811 11408 4770 11380
TIME...MOT...LOC 2145Z 249DEG 30KT 4775 11445
Local storm report, Jun 24, 4:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
429 PM MDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             KILA                    48.12N 114.46W
06/24/2020  M1.75 INCH       FLATHEAD           MT   PUBLIC

&&
Local storm report, Jun 24, 4:31 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
431 PM MDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 SSE KALISPELL         48.19N 114.31W
06/24/2020  M1.00 INCH       FLATHEAD           MT   PUBLIC

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:20 PM MDTSpecial Weather StatementMSOLincoln40 min
Jun 24, 3:50 PM MDTSpecial Weather StatementMSOLake55 min
Jun 24, 3:56 PM MDTSevere Thunderstorm WarningMSOLake, Missoula34 min
Jun 24, 4:12 PM MDTSevere Thunderstorm WarningMSOFlathead48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.